Skip to content
My WebMD Sign In, Sign Up
UTIs caused by condoms?
avatar
fuzzerz posted:
Hi, I am a woman and have been in a monogamous relationship with my boyfriend for almost a year. The first few months of our relationship we always used condoms during sex and I got a UTI almost every time after we had sex even though I would pee afterwards. Then I got an IUD and we both tested clean for STI's so we started having unprotected sex and I have never gotten a UTI from sex since then. I am wondering what could have been causing my UTIs since I am not allergic to latex at all in any other form, and we were using lubricated condoms that did not have spermicide. Could I be allergic to the lubrication? Or is there a special type of latex in condoms that I could be allergic to? I may have to take my IUD out due to medical concerns and would really like to know so that I hopefully may prevent UTI's in the future.

Take the Poll

For women, what causes you to have UTI's after sex?
  • Using condoms
  • Not using condoms
  • Either way
  • Spermicide/Position/Other
  • Don't get UTI's from sex
vote
View Poll Results
Reply
 
avatar
counterso responded:
UTIs from sex are mostly a combination of hygiene and soft tissue damage. I understand that you would urinate after sex and that didn't seem to help. So it may be that your sex practices have changed a bit from the lack of condoms. The pummeling action of intercourse can cause inflammation of the urethra which then later catches more bacteria due to its irritation. Perhaps without the condom your sessions of intercourse are shorter or less vigorous because the sensations are more direct?

In addition to the hygiene maintenance, you can also take a cranberry supplement twice a day (like TheraCran) which discourages any e.coli bacteria (found in feces, which is why it's a cleanliness issue) from colonizing in the bladder even when they do enter the urethra. How cranberry works can be seen in this video: http://www.youtube.com/watch?v=u11DfF6fuCM

You and your partner may need to use more soap and scrub if UTIs are a particular problem for you, as the bacteria stay in greasy material which only washes off your body with soapy scrubbing. Most people are not very diligent in this area, so you shouldn't feel singled out.

While it's possible you could have an allergic reaction to latex or lubricants, I doubt that it would be isolated to UTI symptoms if so. You would much more likely have a broad reaction to them in the whole area if you were allergic.

Those are just some possible explanations of what's going on.

You can also work on strengthening your overall immune system, which will help prevent infections of all kinds. That includes healthful diet, adequate rest, low stress, and probiotic support.
 
avatar
raziel1687 responded:
Ever since me and my boyfriend started using condoms, I've had way more frequent UTIs (like every 3-5 months). Before I was on BC, but didn't use condoms, and I rarely got UTIs.
 
avatar
counterso replied to raziel1687's response:
UTIs are a sanitation issue. With the condom on your BF may be feeling he has more liberty and is more aggressive during sex, spreading the bacteria from your rectal area to your vagina. He may also be battering you and causing the delicate tissues around the urethral opening to be inflamed and more susceptible to bacterial infection.

Aside from preventative measures like TheraCran, urinating after sex, and using a good soap on your rectal area prior to sex, the condoms aren't causing UTIs themselves. It's contamination if it's a UTI. It's possible you have a latex allergy and that it's not a UTI at all (unless your doctor has tested you and found it to be a UTI). Try polyvinyl condoms instead of latex condoms too, and see if that makes things any better.


Spotlight: Member Stories

Diagnosed with BXO (balanitis xerotica obliterans) in May 2011. I had a very sever case and had 4 surgeries and was in the hospital for 4 weeks.

Helpful Tips

Skin burning in my left waist area at belt level
Does any professional know about a condition with symptoms of skin burning in my left waist area at pants belt level? I have had this for ... More
Was this Helpful?
43 of 64 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.